Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 381, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2004, 9:05 PM CDT for Franklin County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 9:05 PM CDT (02:05 UTC)
- Expired
- Aug 16, 2004, 9:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170205 SVRDMX IAC069-170245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 905 PM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA * UNTIL 945 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF POPEJOY...OR ABOUT 37 MILES EAST OF FORT DODGE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR POPEJOY AROUND 915 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4273 9350 4256 9350 4256 9304 4268 9304 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON AUG 16 2004 .DISCUSSION... SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE 4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM. PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE 13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT WELL BELOW NORMAL FOR TMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT MON AUG 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-171003- BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA- CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA- PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA- WINNEBAGO IA-WORTH IA-WRIGHT IA- INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW STORMS LIKELY REACHING SEVERE CRITERIA. LARGE HAIL IS THE PRIMARY THREAT. DAMAGING WINDS ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT PRIOR TO 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND AGAIN LATE WEDNESDAY. IAZ057>062-070>075-081>086-092>097-171003- ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA- DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA- MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA- RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA- INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER NORTHERN IOWA EARLY THIS EVENING MAY MOVE INTO SOUTH CENTRAL IOWA AFTER DARK. A FEW STORMS MAY BE SEVERE BETWEEN 1000 PM AND 1 AM. LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM. SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. JOHNSON
In the hours before
Local storm report, Aug 16, 7:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM TORNADO 2 SW ACKLEY 42.53N 93.08W
08/16/2004 HARDIN IA TRAINED SPOTTER
DEBREE VISIBLE
&&
JOHNSONLocal storm report, Aug 16, 7:23 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM TORNADO 1 S ACKLEY 42.54N 93.05W
08/16/2004 HARDIN IA LAW ENFORCEMENT
REPORTED BY IOWA FALLS PD.
&&
MRLocal storm report, Aug 16, 7:24 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 1 W ACKLEY 42.55N 93.07W
08/16/2004 HARDIN IA LAW ENFORCEMENT
TORNADO CROSSED FRANKLIN AND HARDIN COUNTY LINE AS
OBSERVED BY LAW ENFORCEMENT.
&&
JOHNSONLocal storm report, Aug 16, 7:25 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM TORNADO 2 W ACKLEY 42.55N 93.09W
08/16/2004 HARDIN IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TORNADO.
&&
MRLocal storm report, Aug 16, 7:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL ACKLEY 42.55N 93.05W
08/16/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
REPORTED BY STORM SPOTTER.
&&
MRLocal storm report, Aug 16, 7:48 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 SE ACKLEY 42.51N 92.98W
08/16/2004 1.75 INCH GRUNDY IA TRAINED SPOTTER
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:05 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 25 min |
| Aug 16, 7:17 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| Aug 16, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 56 min |
| Aug 16, 7:29 PM CDT | Tornado Warning | DMX | Hardin | 16 min |
| Aug 16, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
| Aug 16, 8:01 PM CDT | Tornado Warning | DMX | Grundy | 29 min |
| Aug 16, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 43 min |
| Aug 16, 8:45 PM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy | 5 hr |
| Aug 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| Aug 16, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Aug 16, 9:04 PM CDT | Flash Flood Warning | DMX | Hardin | 5 hr |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 50 min |
| Aug 16, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 44 min |
| Aug 16, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 49 min |
| Aug 16, 11:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.